Covid-19

COVID-19 Vaccine & Facial Swelling After Dermal Fillers

29 December 2020

Vaccines and Vanity: Self Love in a Time of COVID-19

 

Following the good news of the COVID-19 vaccines making their way to Singapore comes a plot twist: it seems that the vaccine may cause ‘allergic reactions’ in patients who have had dermal fillers. This news follows the release of the phase 3 trial of the Moderna vaccine trial (also called COVE); which showed that 3 patients who had dermal fillers injected prior to receiving the COVID-19 vaccine from Moderna, developed facial swelling.

 

This finding has already made its way to major news outlets around the globe. This sensationalisation has made many patients worried about getting their COVID-19 vaccination. In this review, I’ll take you through what you should know about vaccines and dermal fillers and the safety issues surrounding them. Questions like whether the other COVID-19 vaccine in Singapore (Pfizer-BioNTech) can cause a similar reaction and what you need to know before getting dermal fillers and COVID-19 vaccines will also be covered.

     

Image credit: New York Post.

First up, what’s the news about the Moderna COVID-19 Vaccine and Facial Fillers?

 

Major news outlets have reported a possible association between the Moderna COVID-19 vaccine and ‘allergic reactions’ in patients who had facial fillers. These headlines have caused many patients and readers to ask if they should receive COVID-19 vaccinations.

 

What Do the Moderna COVID-19 Vaccine Trial Results Actually Say?

 

To better understand the correlation, let’s look at the US FDA Briefing Document on the Moderna COVID-19 Vaccine.

 

In summary, the report showed that:

• 3 out of 30 000 who had the Moderna COVID-19 vaccine developed localised facial swelling

• Of these 3 patients, 2 patients had dermal fillers injected 6 months prior to receiving the Moderna COVID-19 vaccine

• The third patient received lip filler injection 2 days after receiving the Moderna COVID-19 vaccine. It is unclear whether this swelling was due to expected post filler swelling or due to inflammation related to the vaccine.

• In all 3 patients, the facial swelling were localised and;

• The facial swellings resolved.

 

The US FDA also concluded that it was “possible the localized swelling in these cases is due to an inflammatory reaction from interaction between the immune response after vaccination and the dermal filler. This phenomenon has been reported after natural infection (e.g., after an influenza-like illness)”

 

Related COVID-19 blogposts:

Maskne: How to Avoid Mask Acne from Wearing Face Masks

5 Skin Conditions Linked to COVID-19: COVID Toes to Hives

How to Treat Dry Hands from Washing

How to Improve Your Immunity Against COVID-19

Ultraviolet Protection Factor (UPF) and Copper Face Masks- Do They Work?

   

   

Why does facial swelling develop after receiving COVID-19 vaccines?

 

The most likely cause of localised swelling in the face after receiving dermal filler injections is an immune response. When there is an increased immune response; which can occur from receiving vaccinations or infections (e.g. flu) which stimulate the body’s immune system.

 

In the case of a vaccination, the body’s immune system is triggered to produce antibodies against a virus.This process may also cause delayed swelling or delayed inflammatory nodules at the site of dermal filler injection.The phenomenon of swelling or inflammatory nodules developing from infections or vaccines is not new. It is known that the risk of developing swellings and nodules after dermal fillers is very low and is certainly treatable.

 

What are the causes of facial swelling after dermal filler injections?

 

Most causes of facial swelling after dermal filler injections are benign. For these cases, the facial swelling is usually temporary and reversible.

 

The most common cause of facial swelling after facial fillers is the injection itself which causes mild edema and redness. This is always transient and is related to the type of dermal filler material injected. This usually dissipates in 1 week for most patients.

 

Less common causes of swelling in the face after dermal fillers are immune related swelling; infections and nodules. Immune related swelling is due to the body’s immune response to foreign body i.e. the dermal filler. There are several pathways that this occurs- antibody related and T cells.

 

Immune related swelling is usually triggered by infections or vaccines, similar to the three patients who developed facial swelling after receiving the Moderna COVID-19 vaccine.One of the three patients in the Moderna COVID-19 trial who developed facial swelling reported a similar reaction after receiving an influenza vaccination in the past.

 

Related Dermal Filler Blogposts:

Fillers Gone Wrong: Tell Tale Signs of Too Much Filler Injections

How to Get Rid of Laugh Lines: Nasolabial Fillers

Getting Cheeky: A Guide to Cheek Filler Injections

How to Get Rid of Eye Bags Without Surgery: Under Eye/ Tear Trough Fillers

5 Things You Need to Know About Nose Fillers

Chin Filler and Jaw Botox Review

   

Image credit: The Straits Times.

   

Can Facial Swelling Also Occur with Other COVID-19 Vaccines (e.g. Pfizer-BioNTech)

 

The other COVID-19 vaccine that will be made available in Singapore is from Pfizer-BioNTech. There are no reported cases of facial swelling in recipients of the Pfizer-BioNTech COVID-19 vaccine. This does not necessarily mean that Pfizer BioNTech is safer or has a lower risk of causing facial swelling in people who have received facial fillers.

 

Based on the proposed immunogenic cause of facial swelling in patients who received the Moderna COVID-19 vaccination; the same could possibly occur with another COVID-19 vaccine. Afterall, vaccines are meant to rev up the body’s immune system to build immunity against infections. The process of stirring up the immune system may also cause an inflammatory response to the dermal filler.

 

Treatment for Facial Swelling After COVID-19 Vaccine

 

Facial swelling related to immunogenic responses after vaccines or infections are usually temporary and treatable. In similar reported cases, the facial swellings resolved with antihistamines and steroids. Removal of the dermal filler is also one of the options.

     

what you should know about getting fillers by dr rachel ho

Learn more about dermal fillers in this FEMALE Mag feature here.

 

What Should I Know Before Getting Dermal Fillers Before or After Vaccinations

 

The risk of facial swelling after filler injections in the face is also partly dependent on the choice of dermal fillers and doctor.

 

There are several types of filler materials available in Singapore- hyaluronic acid, Calcium Hydroxyapatite, Polycaprolactone, Poly-L-Lactic acid. Of all these different types of dermal fillers, only hyaluronic acid fillers are reversible i.e. can be dissolved with hyaluronidase. All the other types of dermal fillers are not reversible i.e. there is no antidote. My suggestion for patients who would like to get dermal fillers but are worried about side effects is to consider choosing hyaluronic acid dermal fillers. This is because hyaluronic acid fillers can be removed.

 

Choosing an experienced doctor is also essential. A doctor that has a good grounding of facial anatomy and is experienced with injectables is a safe one. You should feel comfortable discussing your concerns, expectations and choices of treatments with your doctor.

 

Related blogpost:

Botox VS Fillers: Differences, Types, Uses and Myomodulation

     

types of dermal fillers in singapore

Conclusion on COVID-19 Vaccines and Facial Filler Injections

 

The risk of developing swelling in the face following dermal filler injections and COVID-19 vaccination is rare. When the body’s immune system is stimulated (e.g. vaccination or infections), inflammation to a foreign body (e.g. dermal filler) can be caused, leading to swelling at the site of the dermal filler injection. Facial swelling due to this cause is reversible and can be treated with antihistamines and steroids.

In conclusion I would like to emphasise that getting your COVID-19 vaccine is very important. Even if you have had previous dermal fillers, please do not delay getting your vaccinations as these reactions are rare and temporary.

 

References

1. US FDA Briefing Document: Moderna COVID-19 Vaccine

2. Dermal fillers in aesthetics: an overview of adverse events and treatment approaches. Funt and Pavicic. Clin Cosmet Investig Dermatol. 2013; 6: 295–316.

3. Inflammatory, immune-mediated adverse reactions related to soft tissue dermal fillers. Reig et al. Semin Arthritis Rheum. 2013 Oct;43(2):241-58.

4. Late-Onset Inflammatory Response to Hyaluronic Acid Dermal Fillers. Bhojani-Lynch. Plast Reconstr Surg Glob Open. 2017 Dec; 5(12): e1532.

YOU MIGHT ALSO LIKE

TALK TO ME

Get in touch with me by completing the form